Alert archive / Kansas / Flash Flood Warnings in 2013
Flash Flood Warning 25, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Sep 12, 2013, 9:32 PM MDT for 4 counties in Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2013, 9:32 PM MDT (03:32 UTC)
- Expired
- Sep 13, 2013, 3:30 AM MDT
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Greeley County, KS, Logan County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 75 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
490 WGUS53 KGLD 130332 FFWGLD KSC071-109-199-203-130930- /O.NEW.KGLD.FF.W.0025.130913T0332Z-130913T0930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 932 PM MDT THU SEP 12 2013 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN GREELEY COUNTY IN WEST CENTRAL KANSAS... NORTHWESTERN WICHITA COUNTY IN WEST CENTRAL KANSAS... SOUTHEASTERN WALLACE COUNTY IN WEST CENTRAL KANSAS... SOUTHWESTERN LOGAN COUNTY IN WEST CENTRAL KANSAS... * UNTIL 330 AM MDT FRIDAY/430 AM CDT FRIDAY/ * AT 929 PM MDT/1029 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR ESTIMATES AND SURFACE OBSERVATIONS SHOW THAT 2 TO NEAR 6 INCHES OF RAINFALL HAS OCCURRED OVER THE WARNED AREA. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... HORACE AND LEOTI. THIS WARNING REPLACES THE PREVIOUS WARNINGS THAT WERE IN AFFECT FOR THIS AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL AMOUNTS OF AT LEAST ONE TO THREE INCHES ARE POSSIBLE IN THE WARNED AREA. EVEN THOUGH THE RAINFALL MAY NOT BE AS HEAVY...ANY ADDITIONAL RAINFALL ON THE ALREADY SATURATED GROUND WILL CAUSE FLASH FLOODING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN! TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GOODLAND. && LAT...LON 3886 10132 3847 10132 3847 10181 3886 10181 $$ BULLER
1 follow-up statement
295 WGUS73 KGLD 130342 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 942 PM MDT THU SEP 12 2013 KSC071-109-199-203-130357- /O.CAN.KGLD.FF.W.0025.000000T0000Z-130913T0930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LOGAN KS-GREELEY KS-WICHITA KS-WALLACE KS- 942 PM MDT THU SEP 12 2013 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHEASTERN WALLACE...NORTHWESTERN WICHITA...NORTHEASTERN GREELEY AND SOUTHWESTERN LOGAN COUNTIES IS CANCELLED... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3886 10132 3847 10132 3847 10181 3886 10181 $$ BULLER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 5:39 PM MDT, 3 hours 53 minutes earlier.
Area forecast discussion, Sep 12, 5:39 PM MDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
539 PM MDT THU SEP 12 2013
.UPDATE...
ISSUED AT 510 PM MDT THU SEP 12 2013
UPDATED THE FORECAST TO ISSUE A FLASH FLOOD WATCH FOR THE SOUTHERN
HALF OF THE FORECAST AREA AND AMEND CHANCES FOR PRECIPITATION
BASED ON CURRENT TRENDS AND LATEST MODEL RUNS. THINKING THAT
RAIN...HEAVY AT TIMES...WILL CONTINUE TO DEVELOP AND MOVE ACROSS
THE REGION. RECORD PRECIPITABLE WATER VALUES ACCORDING TO THE
DENVER SOUNDING AND UPPER AIR CLIMATOLOGY SUPPORT THE CONCERN AND
WARRANTED A FLASH FLOOD WATCH TO BE ISSUED. A COUPLE FLOODING
REPORTS HAVE ALREADY BEEN RECEIVED AROUND GOODLAND KANSAS AND
BURLINGTON COLORADO. SOILS ARE SATURATED ACROSS A LARGE AREA AND
CREEKS AND DITCHES HAVE BECOME SWOLLEN. IF HEAVY RAIN CONTINUES
THROUGH THE NIGHT...FLOODING MAY BECOME A MUCH MORE WIDESPREAD
THREAT.
&&
.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 251 AM MDT THU SEP 12 2013
LATEST SATELLITE PLACES AN UPPER LEVEL TROUGH OVER EASTERN NEVADA
WITH A PLUME OF TROPICAL MOISTURE EAST OF THE TROUGH MOVING OVER THE
HIGH PLAINS. SATURATED CONDITIONS WITH VERY LOW TO NO STATIC
STABILITY HAVE BEEN IN PLACE OVER THE TRI-STATE AREA THROUGH THE
DAY. AS A RESULT VERY LITTLE LIFT IS NEEDED TO SPARK OFF RAIN
DEVELOPMENT WHICH HAS MADE FOR A CHALLENGING FORECAST AS FAR AS
TIMING/PLACEMENT OF THE BEST CHANCES FOR RAINFALL.
THE CURRENT BAND OF RAINFALL WILL DISSIPATE AS THE MORE FAVORABLE
LIFT/MID LEVEL...THETA-E LAPSE RATES...AND 700MB DEFORMATION BEGIN
TO SHIFT WEST.
TONIGHT ANOTHER BAND OF LIFT WILL ROTATE OVER THE AREA FROM THE
UPPER LEVEL TROUGH TO THE WEST. WHILE THE ENTIRE AREA MAY RECEIVE
RAINFALL...THE BEST AREA WILL BE OVER THE WEST WHERE THE LOWEST MID
LEVEL THETA-E LAPSE RATES AND A DEFORMATION ZONE AT 700MB WILL
CREATE THE MOST FAVORABLE ENVIRONMENT FOR RAINFALL. IN ADDITION THE
NOSE OF THE LOW LEVEL JET WILL REMAIN OVER THE FAR WEST AIDING IN
RAINFALL PRODUCTION THROUGH THE NIGHT.
AS WITH LAST NIGHT FOG WILL DEVELOP OVER THE SOUTHWEST PART OF THE
AREA AS THE MAJORITY OF THE PRECIP. MOVES EASTWARD. VISIBILITY
REDUCTIONS WILL BE SIMILAR TO THIS MORNING...WITH SOME AREAS
DROPPING TO LESS THAN A MILE.
FRIDAY PRECIP. CHANCES WILL MOVE EAST TO THE CENTRAL PART OF THE
AREA. AM SOMEWHAT UNCERTAIN HOW HIGH TO GO WITH PRECIP.
CHANCES...ESPECIALLY AS THE BETTER LIFT/INSTABILITY WILL BE
CO-LOCATED WITH A LOWER THETA-E AIRMASS AT 850MB ASSOCIATED WITH THE
HIGH PRESSURE BUILDING IN FROM THE NORTHEAST. THE BEST
INSTABILITY/LIFT WILL REMAIN FAIRLY STATIONARY THROUGH THE DAY.
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 300 PM MDT THU SEP 12 2013
A SHORT WAVE TROUGH ROTATING AROUND THE UPPER LOW OVER THE
INTERMOUNTAIN WEST WILL LIFT ACROSS THE CENTRAL ROCKIES AND INTO
THE NORTHERN PLAINS BY SATURDAY AS THE UPPER RIDGE OVER THE PLAINS
FLATTENS AND THE UPPER FLOW BECOMES MORE ZONAL ACROSS THE UNITED
STATES BY MID WEEK.
SCATTERED SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE
THROUGH MONDAY AS MOISTURE CONTINUES TO MOVE INTO REGION IN
ADVANCE OF THE UPPER TROUGH THAT FINALLY MOVES EAST OF THE REGION
DURING THE DAY ON TUESDAY.
CONDITIONS WILL BECOME DRYER AND WARMER THROUGH THE MIDDLE OF NEXT
WEEK WITH NEAR SURFACE FLOW TURNING SOUTHWEST AND WEAK RIDGING
OVER THE CENTRAL PLAINS.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 539 PM MDT THU SEP 12 2013
STEADY RAIN...HEAVY AT TIMES...CONTINUES AT KGLD WITH LIGHTER
SHOWER ACTIVITY AROUND KMCK. AS A RESULT...MVFR CONDITIONS WILL
PERSIST AT THE TAF SITES DUE TO LOW CEILINGS AND FOG/HEAVY
RAINFALL. RAIN SHOULD CONTINUE FOR MOST OF THE NIGHT AT KGLD WITH
SHOWERS SLOWLY COMING TO AN END AT KMCK AS A COLD FRONT MOVES IN
FROM THE NORTHEAST. LATER TONIGHT...ANOTHER ROUND OF IFR TO
POSSIBLY LIFR FOG/CIGS IS EXPECTED AT KGLD. VISIBILITIES MAY DROP
TO IFR AT KMCK BUT SOME DRIER AIR IS JUST NORTH OF THE TERMINAL
AND COULD FILTER IN LATER TONIGHT. CONDITIONS WILL BEGIN IMPROVING
TOMORROW AS WINDS PICK UP AND RAIN CHANCES SLOWLY DROP.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ013>015-027>029-
041-042.
CO...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR COZ091-092.
NE...NONE.
&&
UPDATE...RRH
SHORT TERM...FS
LONG TERM...LOCKHART
AVIATION...RRHHazardous weather outlook, Sep 12, 7:33 PM MDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 733 PM MDT THU SEP 12 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131500- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 733 PM MDT THU SEP 12 2013 /833 PM CDT THU SEP 12 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT ACROSS THE TRI-STATE AREA. NO SEVERE WEATHER IS EXPECTED. HEAVY RAINS ARE EXPECTED THROUGHOUT THE NIGHT...MAINLY ALONG AND SOUTH OF INTERSTATE 70. FLOODING HAS BECOME A PROBLEM AS HEAVY RAINS CONTINUE OVER SATURATED SOILS AND RUNS INTO ALREADY SWOLLEN CREEKS AND DITCHES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HEAVY RAINS MAY CONTINUE INTO FRIDAY MORNING BEFORE COMING TO AN END FRIDAY NIGHT. FLOODING PROBLEMS WILL CONTINUE INTO FRIDAY AS HEAVY RAINS ARE EXPECTED TO CONTINUE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Sep 12, 3:45 PM MDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
345 PM MDT THU SEP 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM FLOOD 1 ESE GOODLAND 39.34N 101.69W
09/12/2013 SHERMAN KS 911 CALL CENTER
WATER OVER COUNTY ROAD 21 BETWEEN CR 64 AND CR 65.
UNKNOWN DEPTH.
&&
BRBLocal storm report, Sep 12, 4:15 PM MDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
415 PM MDT THU SEP 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM FLOOD 9 S BURLINGTON 39.17N 102.28W
09/12/2013 KIT CARSON CO LAW ENFORCEMENT
WATER FLOWING ACROSS COUNTY ROAD K AT HIGHWAY 385. NO
ESTIMATE OF DEPTH BUT IT WAS DESCRIBED AS MINOR.
&&
BRBLocal storm report, Sep 12, 5:56 PM MDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
556 PM MDT THU SEP 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM FLOOD 14 S SEIBERT 39.09N 102.86W
09/12/2013 KIT CARSON CO LAW ENFORCEMENT
WATER FLOWING THROUGH DITCHES AND A NEARBY CREEK WAS
PARTIALLY COVERING HIGHWAY 59 NEAR COUNTY ROAD D. NO
ESTIMATE OF WATER DEPTH OVER THE ROAD.
&&
BRBLocal storm report, Sep 12, 6:17 PM MDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
617 PM MDT THU SEP 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM FLASH FLOOD 16 S BURLINGTON 39.08N 102.28W
09/12/2013 KIT CARSON CO LAW ENFORCEMENT
SIX TO EIGHT INCHES OF FLOWING WATER OVER HIGHWAY 385 AT
COUNTY ROAD C. SEMI ALMOST LOST CONTROL DRIVING THROUGH
IT.
&&
BRBThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 6:34 PM MDT | Flash Flood Warning | GLD | Wallace | 3 hr |
| Sep 12, 9:40 PM MDT | Flash Flood Warning | GLD | Sherman, Wallace | 6 hr |
| Sep 13, 3:34 AM MDT | Areal Flood Warning | GLD | Cheyenne, Logan, Rawlins, Sherman, Thomas, Wallace | 9 hr |
| Sep 13, 11:05 AM MDT | Areal Flood Warning | GLD | Sherman | 19 hr |
Nearby
Flash Flood Warnings in Kansas, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.